Ohio, 2014Damaging Wind in Ohio, May 13, 2014
May 13, 2014 · NWS IWX · 1 event in 1 county or zone
A cold front moved through the region during the afternoon and evening hours. Abundant sunshine allowed for the unstable conditions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region during the afternoon and evening hours. Abundant sunshine allowed for the unstable conditions. However a poorly sheared environment limited the overall threat. Isolated wind damage reports were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 13, 3:32 PM EST, 19 minutes earlier.
Area forecast discussion, May 13, 3:32 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 PM EDT TUE MAY 13 2014
.SYNOPSIS...
ISSUED AT 1039 AM EDT TUE MAY 13 2014
A COLD FRONT IS APPROACHING THE REGION TODAY. THIS FRONT IS
BRINGING A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS. HIGH
TEMPERATURES TODAY WILL RANGE FROM THE LOWER 70S IN NORTHWEST
INDIANA TO THE LOWER 80S IN THE EASTERN PART OF THE REGION. THE
FRONT IS EXPECTED TO PASS THROUGH THE REGION THIS EVENING INTO
TONIGHT AND AS IT PULLS AWAY TO THE EAST TONIGHT...THE
PRECIPITATION CHANCES WILL GO WITH IT. LOW TEMPERATURES TONIGHT
WILL RANGE FROM THE MIDDLE 40S IN SOUTHWESTERN MICHIGAN TO NEAR 60
ALONG THE OHIO RIVER.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 355 AM EDT TUE MAY 13 2014
THUNDERSTORMS WERE SPREADING ACROSS THE AREA THIS AFTERNOON ALONG A
PRE/FRONTAL TROF...BUT FARTHER AHEAD OF THE COLD FRONT. THE AIRMASS
HAD DESTABILIZED THIS AFTERNOON WITH DAYTIME HEATING...WITH SFC
BASED CAPE VALUES RISING WELL ABOVE 2000 J/KG IN FRONT OF THE STORMS
PER SPC MESO ANALYSIS. MARGINAL SEVERE THREAT WILL END LATE THIS AFTERNOON
AS THE FRONT MOVES EAST...AND AS COOLER AND DRIER AIR TEMPORARILY
SPREADS BACK INTO THE AREA. PRECIPITABLE WATER VALUES AS HIGH AS
1.75...BUT STORMS WERE MOVING FAST ENOUGH TO KEEP NEARLY ALL
RAINFALL AMOUNTS UNDER AN INCH. A SHORT WAVE TROF WILL LIFT
NORTHEAST WEDNESDAY...WITH RAIN SPREADING ACROSS THE AREA AS THIS
SYSTEM WILL BE ABLE TO TAP CONSIDERABLE MOISTURE. FAVORED THE 12KM
NAM WHICH HAS BEEN REASONABLY CONSISTENT FROM RUN TO RUN AND APPEARS
TO BE HANDLING THE EJECTING UPPER TROF WELL. RAISED RAIN CHANCES
WEDNESDAY TO COME MORE IN LINE WITH THESE EXPECTATIONS.
&&
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 355 AM EDT TUE MAY 13 2014
OTENT SW DISTURBANCE EDGING OUT OF NM THIS AFTN AND THROUGH THE SRN
PLAINS TONIGHT WILL INDUCE A DEEPENING FNTL WAVE ALG TRAILING CDFNT
WED AS THE ENTIRE SYS TURNS NE AND PHASES W/NRN STREAM SW AMPLIFYING
RAPIDLY SEWD. NET RESULT LOOKS TO BE A SIG CYCLONE WRAPPING UP ACRS
THE WRN OH VALLEY. TRACK OF SFC LOW FM SW-NE INDIANA POINTS TO
HEAVIEST RAINFALL RIGHT THROUGH CNTRL/WRN CWA W/LOW TOPPED CONVN
LIKELY ERN HALF. WILL EXPAND THUNDER WWD WED NIGHT.
SYS LIFTS OUT RAPIDLY NEWD THU-FRI W/SOME DIURNALLY FVRD SHRA PSBL
N/NE THU AFTN AND S/SE FRI AFTN AS COLD POOL ALOFT SETTLES IN
OVERHEAD. OTRWS UNSEASONABLY COLD THROUGH SUN W/PEAK DEPARTURES NR
-20 DEGREES THU-FRI. MOIST CYCLONIC FLW AND LIKELY EXTENSIVE LOW CLD
CVR SHLD STAVE OFF POTENTIAL FROST THU/FRI NIGHT BUT W/MORE SIG
DRYING INDICATED SAT AFTN AND POSITION OF SFC RIDGE AXIS WORRIED
SOMEWHAT THAT NRN AREAS COULD FROST SUN AM HWVR WILL AWAIT SPECIFICS
OFFERED VIA SHORTER TERM MOS GUIDANCE WINDOW BY THU.
OTRWS PATTN PROGRESSION ALOFT WILL YIELD SIG WARMING TREND TO AOA
NORMAL BY WED AS NEW TROUGH DIGS IN OUT WEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 239 PM EDT TUE MAY 13 2014
STORMS WERE FORMING WELL AHEAD OF THE COLD FRONT ALONG A SFC TROF
WHERE THE ATMOSPHERE HAS BEEN DESTABILIZING. AFTERNOON CAPE VALUES
WERE TOPPING 2500 J/KG EAST OF THIS TROF PER LATEST SPC MESO
ANALYSIS. HAVE ADJUSTED TIMING OF STORMS IN THIS REGARD...AND HAVE
INCLUDED A WIND GUST TO 30 KTS AT FWA IN THE FIRST HOUR OF THE
TAF. OTHERWISE...CONSIDERABLE POST FRONTAL CLOUDS WILL SPREAD OVER
THE AREA BEHIND THE FRONT...WITH MVFR CIGS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...LOTHAMER
SHORT TERM...SKIPPER
LONG TERM...T
AVIATION...SKIPPER
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 13, 3:30 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 AM EDT TUE MAY 13 2014
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
430 AM EDT TUE MAY 13 2014 /330 AM CDT TUE MAY 13 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY DURING THE
AFTERNOON AND EARLY EVENING WHEN A FEW THUNDERSTORMS MAY BECOME
STRONG TO SEVERE. HEAVY RAINFALL WITH THESE THUNDERSTORMS MAY
CREATE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-140830-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
430 AM EDT TUE MAY 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, May 13, 2:11 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
311 PM EDT TUE MAY 13 2014
INZ018-026-027-032>034-131945-
ADAMS IN-ALLEN IN-BLACKFORD IN-GRANT IN-JAY IN-WELLS IN-
311 PM EDT TUE MAY 13 2014
...STRONG THUNDERSTORMS TO AFFECT BLACKFORD...NORTHWESTERN
JAY...SOUTHEASTERN GRANT...SOUTHEASTERN WELLS...NORTHWESTERN ADAMS
AND SOUTHERN ALLEN COUNTIES...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF PENNVILLE...OR 9 MILES SOUTH OF
BLUFFTON...MOVING NORTHEAST AT 50 MPH. ADDITIONAL THUNDERSTORMS WERE
MOVING RAPIDLY NORTHEAST OUT OF CENTRAL INDIANA AND WILL LIKELY
TRACK OVER THE SAME AREAS FROM BLACKFORD COUNTY INTO WELLS...ADAMS
AND WESTERN JAY COUNTIES.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF AN INCH PER HOUR WILL BE POSSIBLE WITH
TRAINING OF THUNDERSTORMS OVER THE AREA LEADING TO INCREASED
CONCERNS FOR LOCALIZED FLOODING.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BLUFFTON...
DECATUR...
MONROE...
VERA CRUZ...LINN GROVE AND NORTH OAKS...
CURRYVILLE...CRAIGVILLE AND KINGSLAND...
PETERSON...PREBLE AND MAGLEY...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4040 8557 4101 8502 4090 8480 4039 8519
TIME...MOT...LOC 1909Z 219DEG 43KT 4062 8512
FISHER
Special weather statement, May 13, 2:50 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EDT TUE MAY 13 2014
INZ027-034-132015-
ADAMS IN-JAY IN-
350 PM EDT TUE MAY 13 2014
...STRONG THUNDERSTORMS TO AFFECT EASTERN JAY AND SOUTHEASTERN ADAMS
COUNTIES...
AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GENEVA TO 12 MILES
SOUTHEAST OF GENEVA TO 20 MILES SOUTH OF GENEVA...MOVING NORTHEAST AT
50 MPH. A WIND GUST TO 53 MPH WAS RECORDED AT THE PORTLAND AIRPORT.
ALTHOUGH THIS STORM HAS WEAKENED SLIGHTLY...IT COULD REINTENSIFY
BEFORE EXITING INTO MERCER COUNTY WITH WIND GUSTS OF 50 TO 55 MPH.
TORRENTIAL RAIN WILL ALSO BE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4039 8492 4061 8499 4065 8480 4033 8480
4032 8481 4032 8494
TIME...MOT...LOC 1948Z 220DEG 52KT 4061 8489 4046 8484
4034 8488
FISHERLocal storm report, May 13, 2:51 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
351 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST PORTLAND 40.43N 84.98W
05/13/2014 M53 MPH JAY IN AWOS
46 KNOT GUST DURING STORM COLLAPSE
&&
FISHERSpecial weather statement, May 13, 3:04 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT TUE MAY 13 2014
OHZ004-005-015-016-024-025-132030-
ALLEN OH-DEFIANCE OH-HENRY OH-PAULDING OH-PUTNAM OH-VAN WERT OH-
404 PM EDT TUE MAY 13 2014
...STRONG THUNDERSTORMS TO AFFECT WESTERN ALLEN...SOUTHEASTERN
DEFIANCE...EASTERN PAULDING...EASTERN VAN WERT...WESTERN HENRY AND
WESTERN PUTNAM COUNTIES...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PAULDING TO 9 MILES
NORTHWEST OF OTTOVILLE...MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
DEFIANCE...
KALIDA...
CONTINENTAL...
HOLGATE...
OAKWOOD...MANDALE AND CHARLOE...
ARTHUR AND DUPONT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4089 8417 4072 8453 4087 8452 4114 8463
4145 8416 4126 8410
TIME...MOT...LOC 2005Z 227DEG 47KT 4113 8450 4101 8447
FISHERSpecial weather statement, May 13, 3:28 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
428 PM EDT TUE MAY 13 2014
OHZ002-004-005-016-025-132100-
ALLEN OH-DEFIANCE OH-FULTON OH-HENRY OH-PUTNAM OH-
428 PM EDT TUE MAY 13 2014
...STRONG THUNDERSTORMS TO AFFECT ALLEN...SOUTHEASTERN
FULTON...EASTERN DEFIANCE...EXTREME EASTERN VAN WERT...HENRY AND
PUTNAM COUNTIES...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
HOLGATE TO CONTINENTAL TO SPENCERVILLE...MOVING NORTHEAST AT 50 MPH.
WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
FORT SHAWNEE...
LIMA AND NAPOLEON...
OTTAWA...
SWANTON AND BLUFFTON...
HOLGATE AND KALIDA...
ELIDA...
THIS INCLUDES INTERSTATE 75 BETWEEN MILE MARKERS 119 AND 141.
THIS INCLUDES INTERSTATE 80 90 IN OHIO BETWEEN MILE MARKERS 43 AND
48.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4064 8410 4066 8411 4065 8421 4069 8422
4068 8438 4108 8426 4135 8434 4169 8388
4065 8387
TIME...MOT...LOC 2029Z 218DEG 44KT 4135 8423 4116 8418
4068 8433
FISHERLocal storm report, May 13, 3:39 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 2 SSW ELIDA 40.76N 84.22W
05/13/2014 M48 MPH ALLEN OH MESONET
&&
BENTLEYThunderstorm Wind, Henry
- When
- May 13, 3:51 PM EST to 3:52 PM EST
- Where
- Henry County, 0.52 mi W of Mc Clure
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -83.940
Emergency management officials reported a large tree was uprooted towards the northeast on Summit Street, between Main and State Route 65.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 13 to 22, 20146 injured · $29 million · 8 events
- Flash Flooding in New York, May 13 to 14, 2014$11 million · 13 events
- Flash Flooding in New York, May 13, 2014$6.9 million · 10 events
- Hail and Damaging Winds in Ohio, May 13 to 14, 2014$168,000 · 1.75 in hail · 47 events
- Flash Flood and Damaging Winds in Michigan, May 13, 2014$234,000 · 65 kt wind · 23 events
- Flash Flooding and Hail in New York, May 13, 2014$290,000 · 1.5 in hail · 12 events
- Flash Flooding and Hail in West Virginia, May 13 to 14, 2014$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Indiana, May 13, 2014$85,000 · 65 kt wind · 4 events
- Damaging Wind in Kentucky, May 13, 2014$30,000 · 50 kt wind · 1 event
- Rip Currents in Florida, May 13, 20141 injured · 2 events
- Hail and Damaging Winds in Ohio, May 13 to 14, 2014$10,000 · 2 in hail · 10 events
- Hail in Kentucky, May 13, 2014$15,000 · 1.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520680.